ACE score: counting the seven Felitti 1998 categories
An ACE score counts adverse childhood experiences. This ACE score calculator follows the Felitti 1998 ACE Study, which grouped childhood exposures into seven categories: three kinds of abuse and four kinds of household dysfunction. Each category marked as present adds 1 point, for a total of 0 to 7, and the calculator reports the analysis band the paper used.
Not a medical device. Not a diagnosis or dosing recommendation.
What is the ACE score?
In the ACE Study, Felitti and colleagues counted how many of these categories of childhood exposure each adult reported and related that count to the leading causes of death in adults, as the paper's title puts it. The score is that count. It records how many categories applied, not how often or how severely.
The seven categories in this calculator are:
- psychological abuse
- physical abuse
- sexual abuse
- mother treated violently
- household substance abuse
- household mental illness
- household incarceration
Magent doesn't ask the questions or interpret answers. Each category is marked true or false by the caller. This page doesn't reproduce the study's questions.
The ACE score formula
ACE = psychological abuse + physical abuse + sexual abuse
+ mother treated violently
+ household substance abuse + household mental illness
+ household incarceration
each category: present 1, absent 0
total 0 to 7Exact expression the calculator uses:
ACE = psychological_abuse + physical_abuse + sexual_abuse + mother_treated_violently + household_substance_abuse + household_mental_illness + household_incarceration; each 1 if true; max 7Inputs
| Input | Category | Points |
|---|---|---|
psychological_abuse | Abuse | 1 if true |
physical_abuse | Abuse | 1 if true |
sexual_abuse | Abuse | 1 if true |
mother_treated_violently | Household dysfunction | 1 if true |
household_substance_abuse | Household dysfunction | 1 if true |
household_mental_illness | Household dysfunction | 1 if true |
household_incarceration | Household dysfunction | 1 if true |
How the calculation works
- Count the categories marked true.
- Report the band:
0,1,2,3orge_4for 4 or more.
The bands are the groups Felitti 1998 used to analyse its cohort. The ge_4 band is one of those analysis groups. It isn't a cutoff for an individual's risk.
Worked examples
These use Magent's own expected values for the calculator.
Example 1: one category
- Psychological abuse is marked true; the other six are false.
- ACE score 1, band
1.
Example 2: two categories
- Psychological abuse and physical abuse are true.
- 1 + 1 = 2.
- ACE score 2, band
2.
Example 3: four categories
- Psychological abuse, physical abuse, sexual abuse and mother treated violently are true.
- 1 + 1 + 1 + 1 = 4.
- ACE score 4, band
ge_4.
History of the ACE score
Felitti and colleagues published "Relationship of childhood abuse and household dysfunction to many of the leading causes of death in adults. The Adverse Childhood Experiences (ACE) Study" in the American Journal of Preventive Medicine in 1998. The seven categories and the analysis bands the calculator uses come from that paper.
When it's used
When the seven categories have already been recorded and a count in the form used by the 1998 study is wanted, for example in research.
Where it's used
Research, public health work and some clinical settings that record childhood adversity.
Who uses it
Researchers, public health teams and clinicians. The calculator counts the categories.
Limits of the calculation
- It counts categories. It doesn't capture how often something happened, how severe it was or at what age.
- The categories are recorded by the caller; the calculator doesn't check them.
- The bands describe groups in one study. They aren't a personal risk estimate.
- It follows the 1998 seven categories. It isn't the later 10-item questionnaire and adds no categories.
- This page doesn't say what a score means for a particular person.
Clinical decisions belong to a qualified clinician who knows the patient.
How it differs from related calculators
- PHQ-9 scores current depressive symptoms; the ACE score counts childhood exposure categories.
Glossary
- Adverse childhood experience (ACE): an exposure in childhood that falls into one of the study's categories.
- Household dysfunction: the four categories about the home rather than direct abuse.
- Analysis band: a grouping used to compare people in a study.
Common mistakes
- Expecting a score out of 10. This calculator uses the seven 1998 categories, so the maximum is 7.
- Reading
ge_4as a personal risk level. It's an analysis band from the study. - Counting the same category twice. Each category adds 1 at most.
Source
Felitti VJ, et al. Relationship of childhood abuse and household dysfunction to many of the leading causes of death in adults. The Adverse Childhood Experiences (ACE) Study. Am J Prev Med. 1998;14(4):245-258. DOI: 10.1016/S0749-3797(98)00017-8. PMID: 9635069
Frequently asked questions
How is the ACE score calculated?
Count the categories marked present, out of seven: psychological abuse, physical abuse, sexual abuse, mother treated violently, household substance abuse, household mental illness and household incarceration.
What is the maximum ACE score here?
7.
Is an ACE score of 4 or more a personal risk estimate?
No. The ge_4 band is one of the groups Felitti 1998 used in its analysis. It isn't a prediction for one person.
Why isn't the maximum 10?
This calculator follows the 1998 study's seven categories and doesn't add later ones.